Kansas, 2005

Damaging Winds in Kansas, July 5, 2005

July 5, 2005 · NWS DDC · 4 events in 2 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 5, 2:17 PM CST, 6 hours 2 minutes earlier.

Area forecast discussion, Jul 5, 2:17 PM CST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
317 PM CDT TUE JUL 5 2005

.DISCUSSION...

DAYS 1-2...
MAIN QUESTION IS TRACK, TIMING AND EXTENT OF NOCTURNAL CONVECTION
AGAIN TONIGHT.

A NEAR CLASSIC HIGH PLAINS NOCTURNAL MCS PATTERN PERSISTS FOR AT
LEAST ONE MORE NIGHT AS THE MID TROPOSPHERIC BAROCLINIC ZONE REMAINS
NORTHWEST TO SOUTHEAST ACROSS MY CWA. CURRENT BAND OF CONVECTION
OVER THE PANHANDLES LAYS ALONG THE +10 H7 ISOTHERM AND SHOULD
CONTINUE WORKING VERY SLOWLY EASTWARD AT LEAST THROUGH EARLY
EVENING. WILL LEAVE SOME POPS ALONG THE OKLAHOMA BORDER FOR THIS
SYSTEM BUT THE MAIN SHOW WILL BE ANOTHER ROUND OF MULTICELLULAR
CONVECTION FIRING OFF THE HIGH TERRAIN OF NORTHEAST COLORADO AND
SOUTHEAST WYOMING THIS AFTERNOON AND BLASTING SOUTHEAST ACROSS MY
FORECAST AREA TONIGHT. WHILE THE ETA, MESOETA, RUC AND WRF ALL DO
THIS, IT TAKES THEM ALL NIGHT TONIGHT AND MOST OF THE DAY ON
WEDNESDAY TO GET THE SYSTEM ACROSS MY CWA. BELIEVE THAT IS FAR TOO
SLOW WITH THE TIMING OF THE SYSTEM MUCH LIKE THE PAST FEW DAYS OF
MODEL PRECIPITATION FORECASTS. WILL PUSH THE WHOLE SHOW THROUGH MY
ZONES BY MORNING.

AFTER TONIGHT, THE BUILDING UPPER LEVEL RIDGE BEGINS TO TAKE OVER
CAPPING OFF THE UNSTABLE BOUNDARY LAYER. MAJOR QUESTION THEN IS WILL
ANY CONVECTIVE BUBBLES BE ABLE TO ERODE THE INCREASING WARM AIR
LAYER ALOFT ENOUGH TO PRODUCE AN ISOLATED STORM. SPC APPEARS TO
BELIEVE THAT SOME WILL AND THAT THEY WILL EVOLVE INTO ANOTHER MCS
FOR WEST KANSAS. I AM NOT SO SURE. SIMPLY FROM A CLIMATOLOGICAL
STANDPOINT WE WOULD BE FORECASTING A SIXTH CONSECUTIVE DAY OF MCS
FOR SOUTHWEST KANSAS. WITHOUT DIGGING BACK THROUGH THE RECORDS, MY
21 YEARS ON SITE TELLS ME THAT IS HIGHLY UNLIKELY. I WOULD HAVE TO
ADMIT, HOWEVER, THAT IT IS NOT IMPOSSIBLE SO AT LEAST SOME SMALL
POPS MAY BE WARRANTED, ESPECIALLY IN THE WEST IN CASE SOME OF THE
CONVECTION OVER THE ROCKIES GETS THIS FAR EAST.

DAYS 3-7...
MODELS AND ENSEMBLES TODAY KEEPS THE ERN PACIFIC TROF IN PLACE
THROUGH NEXT WEEK WITH W/V LOOP THIS MORNING SHOWING SEVERAL VISIBLE
WAVES EMBEDDED IN THE FLOW FURTHER UPSTREAM. OVER THE PLAINS AN
UPPER RIDGE IS PROGGED TO CONTINUE TO AMPLIFY OVER THE ROCKIES/WRN
HIGH PLAINS OVER THE WEEKEND PERIOD. AT THIS TIME BASED ON WEAK FLOW
ALOFT WILL KEEP THE WEEKEND DRY BUT CAN NOT TOTALLY RULE OUT SOME
ISOLATED STORMS ALONG/NEAR LEE TROF WHICH IS PROGGED NEAR THE CO
BORDER.

NEXT WEEK MODELS BEGIN TO DIVERGE WITH THE REFORECAST CDC SHOWING A
RETROGRESSION OF THE UPPER RIDGE WHILE THE GFS/NCEP ENSEMBLE JUST
SHOWING THE RIDGE WEAKENING. EITHER CASE UPPER FLOW WILL BECOME
STRONGER WITH A W/NW COMPONENT. THIS COMBINED WITH THE SE LOW LVL
FLOW MAY SET THE STAGE AGAIN FOR SOME EVENING CONVECTION. HAVE
THEREFORE INSERTED SOME NOCTURNAL POPS OVER THE WEST TO COVER THIS
WHICH IS BASICALLY CLIMO.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  85  66  92 /  70  10   0   0
GCK  62  85  65  92 /  70  10   0   0
EHA  64  89  66  91 /  50  20  30   0
LBL  62  86  66  91 /  80  10  20   0
HYS  61  86  66  93 /  40  10   0   0
P28  63  88  68  92 /  50  30   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

JOHNSON/BURGERT
Hazardous weather outlook, Jul 5, 4:10 AM CST, 16 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
510 AM CDT TUE JUL 5 2005

KSZ030-031-043>046-061>066-074>081-084>090-061000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
510 AM CDT (410 AM MDT) TUE JUL 5 2005

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER AGAIN TONIGHT, PRIMARILY
AFTER 6 PM.  INITIALLY, THE THREAT WILL BE ALONG THE COLORADO BORDER
WHERE AN ISOLATED TORNADO WILL BE POSSIBLE.  LATER IN THE EVENING
THE THREAT WILL SPREAD INTO THE LIBERAL AND A GARDEN CITY AREAS BY 8
PM WHERE THE MAIN WEATHER THREAT WILL BE HAIL THE SIZE OF QUARTERS
AND WIND GUSTS TO 75 MPH.  THESE SEVERE THUNDERSTORMS SHOULD NOT
MOVE FARTHER EAST THAN LARNED AND PRATT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FAVORABLE ENVIRONMENT FOR EVENING AND OVERNIGHT THUNDERSTORM
CLUSTERS WILL CONTINUE THROUGH WEDNESDAY. DAMAGING WIND AND HAIL
ARE POSSIBLE WITH SOME OF THE THUNDERSTORMS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS MAY BE NEEDED AFTER 600 PM IN THE ELKHART, SYRACUSE AND
JOHNSON AREAS AND AFTER 8 PM IN THE GARDEN CITY, LAKIN AND LIBERAL AREAS.

07

The radar

The Dodge City radar (KDDC), 50 km away, was scanning. The volume nearest the first event began at 02:17 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Finney

When
July 5, 8:19 PM CST
Where
Finney County, 2 mi N of Garden City
Measured
55 kt (63 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
38.000, -100.450

Measured with a home weather station.

Thunderstorm Wind, Gray

When
July 5, 8:40 PM CST
Where
Gray County, 11 mi N of Ingalls
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.100, -100.800

Thunderstorm Wind, Finney

When
July 5, 8:41 PM CST
Where
Finney County, 10 mi NNE of Garden City
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.000, -100.450

Thunderstorm Wind, Gray

When
July 5, 9:01 PM CST
Where
Gray County, 11 mi N of Ingalls
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.000, -100.867

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466839, 5467010, 5467011, 5467012.